Nebraska, 2022

Damaging Wind in Nebraska, August 14, 2022

August 14, 2022 · NWS LBF · 1 event in 1 county or zone

Thunderstorms developed in the evening across Wyoming and moved eastward into western Nebraska through the late evening to overnight hours. A few isolated storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed in the evening across Wyoming and moved eastward into western Nebraska through the late evening to overnight hours. A few isolated storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 14, 4:56 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 14, 4:56 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
656 PM CDT Sun Aug 14 2022

.SHORT TERM...(This evening through Monday night)
Issued at 253 PM CDT Sun Aug 14 2022

A change in the weather pattern is in store over the next couple of
days. A potent shortwave will move east out of the Intermountain
West along a ridging pattern, entering the Great Plains this
evening. Convection will begin early this evening in the Panhandle
as the shortwave intersects a surface trough, with storms
persisting overnight as it moves east with the help of a 40 knot
850 mb jet. Surface to 6 km shear is only around 20 knots, but
MUCAPE around 1500 J/kg and low to mid level lapse rates between 8
and 10 C/km are signs of sufficient instability to support severe
hail and winds with the strongest storms in the evening. The
larger potential hazard is heavy rainfall overnight. This
morning's 12Z sounding reported a PWAT of 1.27 inches, about .3
inches above normal per climatology. It could rise to around 1. 5
inches by tonight based on model soundings. This moisture is
monsoonal in nature, moving around an anticyclonic circulation out
of Arizona, through Utah and Wyoming, then east into the High
Plains. However, uncertainty remains as there is still discrepancy
in the models about where the heaviest rain will fall. Some take
the rain into Nebraska, while others keep it north in South
Dakota. Location will largely depend on the track of the
shortwave. If storms track into Nebraska, some locations may
receive between 1 and 2 inches of rain with the strongest storms.

On Monday, the low level jet along with a strengthening mid level
jet will help rainfall continue in the morning. The upper level
ridge will move slightly east, and the previously mentioned
shortwave will move around the top of the ridge then track south
into central Nebraska, intersecting with another surface cold front.
Thunderstorm activity will begin in the afternoon ahead of the front
where there will be around 1500 J/kg SBCAPE available, continuing
into the evening. By this time the moisture source will have
switched from the west to the southeast, drawing moisture in from
the Gulf of Mexico east of the front. This setup does bring the
possibility of thunderstorms to the southern and eastern fringes of
the forecast area, the greatest storm activity and rainfall should
be in Eastern Nebraska.

Cooler temperatures are also in the forecast early this week. A
surface cold front will bisect the forecast area by tomorrow. Given
the position of the cold front, there will be a strong gradient of
highs, with temperatures in the upper 90s in far southwest Nebraska,
and around 80 along the South Dakota state line. This means
temperatures will be above normal to the south, but below normal to
the north. Precise timing of the cold front will have a large impact
on temperatures. With the passage of the cold front on Monday,
expect lows on Monday night to fall into the 50s to low 60s.

.LONG TERM...(Tuesday through Sunday)
Issued at 253 PM CDT Sun Aug 14 2022

Any remaining precipitation should move east of the forecast area
by Tuesday morning. Unseasonably cool temperatures will be left
in its wake with highs in the 70s. Temperatures will gradually
increase to the 80s and low 90s by Thursday, before a surface
trough and cold front move through the area, bringing down
temperatures slightly. The ridging pattern retreats to the west
midweek as low pressure builds over the northeastern United States
and another low moves south into the Upper Midwest towards the
end of the week. The best opportunity for precipitation appears to
be on Thursday night as a shortwave advects south along the
ridging pattern, then again on Saturday as the main upper low
moves south into Iowa. Will continue to monitor these setups for
severe potential.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 645 PM CDT Sun Aug 14 2022

Showers and thunderstorms will develop this evening across western
Nebraska and the northwest Sandhills and move eastward. Generally
the greatest potential for showers and thunderstorms will be north
of interstate 80, including KVTN terminal. There is the potential
for moderate to locally heavy rainfall, which could briefly reduce
visibility, thus there could be brief periods of MVFR conditions,
mainly for terminals across northern Nebraska. Winds shift to the
north Monday afternoon with winds around 5 to 10 kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Meltzer
LONG TERM...Meltzer
AVIATION...Gomez
Hazardous weather outlook, Aug 14, 1:11 PM MST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
311 PM CDT Sun Aug 14 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-151200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
311 PM CDT Sun Aug 14 2022 /211 PM MDT Sun Aug 14 2022/

This Hazardous Weather Outlook is for portions of central
Nebraska, north central Nebraska, panhandle Nebraska, southwest
Nebraska, and west central Nebraska.

.DAY ONE...Tonight

Scattered to widespread thunderstorms are expected this evening
into tonight, primarily across the Panhandle into the Sandhills
and north central Nebraska. A few storms could be strong to
severe, with large hail, strong winds, and frequent lightning as
the primary hazards. Locally heavy rainfall is also possible,
especially north of highway 2, but given current drought
conditions and low water levels the threat for flooding is low.

Elevated fire weather conditions are possible early this evening,
across southwest Nebraska.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to widespread thunderstorms are expected again on Monday
afternoon and evening across most of central and western Nebraska.
A few storms could be strong to severe, with large hail, strong
winds, and frequent lightning as the primary hazards. Locally
heavy rainfall is also possible, especially north of highway 2 and
east of highway 183, but given current drought conditions and low
water levels the threat for flooding is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 5:08 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
608 PM MDT Sun Aug 14 2022

NEZ004-150045-
Sheridan NE-
608 PM MDT Sun Aug 14 2022

...A strong thunderstorm will impact portions of northwestern
Sheridan County through 645 PM MDT...

At 608 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Chadron, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hay Springs, White Clay, Pine Ridge, Intersection of Highway 87 and
Craven Creek Road, Metcalf State Wildlife Management Area,
Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Larabee Road, Mount Maria,
Intersection of Highway 87 and Antelope Road and Walgren Lake State
Recreation Area.

This includes Highway 20 between mile markers 74 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4300 10247 4299 10231 4250 10273 4257 10277
      4278 10277 4279 10279 4300 10279
TIME...MOT...LOC 0008Z 324DEG 17KT 4290 10280

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Gomez
Special weather statement, Aug 14, 5:50 PM MST, 35 minutes before
Special Weather Statement
National Weather Service North Platte NE
650 PM MDT Sun Aug 14 2022

NEZ004-150115-
Sheridan NE-
650 PM MDT Sun Aug 14 2022

...A strong thunderstorm will impact portions of northwestern
Sheridan County through 715 PM MDT...

At 650 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Hay Springs, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rushville, Hay Springs, Clinton, Metcalf State Wildlife Management
Area, Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Antelope Road and Walgren Lake State
Recreation Area.

This includes the following highways...
 Highway 20 between mile markers 74 and 98.
 Highway 250 between mile markers 45 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4294 10264 4273 10229 4254 10275 4263 10278
      4277 10278 4278 10277 4279 10279 4286 10280
TIME...MOT...LOC 0050Z 327DEG 18KT 4284 10269

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Gomez

The radar

The Rapid City radar (KUDX), 161 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
August 14, 6:25 PM MST
Where
Sheridan County, 0.51 mi W of Hay Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.680, -102.690

Trained weather spotter estimated winds were 60 mph on the north side of Hay Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051856.